Hail, Comal
- When
- March 17, 9:52 AM CST
- Where
- Comal County, 4.84 mi N of Bracken
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.690, -98.330
A thunderstorm produced penny size hail near Natural Bridge Caverns.
A weak shortwave trough provided sufficient lift to generate isolated thunderstorms. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A weak shortwave trough provided sufficient lift to generate isolated thunderstorms. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 17, 7:09 AM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 809 AM CDT Sun Mar 17 2024 ...New UPDATE... .UPDATE... Issued at 804 AM CDT Sun Mar 17 2024 Forecast has been updated for the rest of today. Brought down PoPs and removed the potential for isolated marginal severe thunderstorms. However, the potential for scattered showers and thunderstorms persist throughout the day mainly across the Rio Grande, Hill Country with lesser chances east of I-35 and the Coastal Plains. && .SHORT TERM... (Today through Monday) Issued at 147 AM CDT Sun Mar 17 2024 A tricky forecast continues through at least the first half of the short term period. The current complex of showers and storms is expected to continue progressing east through the early morning hours with a diminished severe threat due to the messy storm mode. While locally heavy rainfall and minor flooding is still possible, most areas will just see beneficial rainfall. Uncertainty lingers through the day Sunday regarding the timing and placement of additional shower and thunderstorm development. A subtle wave aloft is expected to move into the area this afternoon behind this morning's departing shortwave, and a reinforcing cold front is expected to push in from the north. The combination of the two according to CAMs, which admittedly have not been very reliable, should lead to at least scattered shower and thunderstorm development beginning as early as mid-day and continuing through the remainder of the afternoon - but again, exact locations and timing remain uncertain. SPC does have a Day 1 Marginal Risk (Level 1/5) for southern portions of the CWA, partially to cover lingering convection this morning, but also for the potential for an isolated strong to severe storm or two to develop later this afternoon. The primary threats remain the same, being isolated large hail and damaging wind gusts. Any convection should diminish by the evening hours with breezy northeasterly winds developing in the wake of the reinforcing front. We're primarily looking at dry conditions across the area overnight through Monday, with the lone exception being the potential for some isolated showers along the Rio Grande as the front gets caught up across the higher terrain of Mexico and the closed low at 500mb lingers across the Desert Southwest. Outside of this low chance for showers, a cool day is expected for Monday with highs only in the 60s. && .LONG TERM... (Monday night through Saturday) Issued at 147 AM CDT Sun Mar 17 2024 An upper level low persists over Arizona on Tuesday, opens up over the southern Rockies/High Plains on Wednesday and moves over the Central and Southern Plains on Thursday. A weak mid level impulse may generate a few showers on Tuesday. Good chances for showers and thunderstorms return for late Wednesday into Thursday when the upper level trough and a Pacific front move over our area. At this time, forecast instability, shear, and moisture levels would allow for only isolated strong storms and locally heavy downpours. Fair weather returns for Friday into Saturday. Below normal temperatures mid week warm to above normal late week into next weekend. && .AVIATION... (12Z TAFS) Issued at 627 AM CDT Sun Mar 17 2024 MVFR cigs are forecast for all area terminals through at least mid evening. There is even a chance for IFR for KAUS for a few hours mid morning. North to northeast winds are forecast for the I-35 sites for most of the forecast period. For KDRT, a northwest to west-northwest flow is preferred through this forecast cycle. Cigs lift to VFR category for the I-35 corridor around and shortly after 04z this evening. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 53 66 45 / 30 20 0 0 Austin Bergstrom Intl Airport 70 53 66 44 / 30 20 0 0 New Braunfels Muni Airport 72 55 67 46 / 40 20 0 0 Burnet Muni Airport 66 50 63 44 / 40 10 0 0 Del Rio Intl Airport 72 57 65 53 / 50 30 30 10 Georgetown Muni Airport 68 50 65 43 / 30 10 0 0 Hondo Muni Airport 71 53 67 47 / 50 10 10 0 San Marcos Muni Airport 71 53 66 44 / 30 20 0 0 La Grange - Fayette Regional 71 55 65 44 / 30 20 0 0 San Antonio Intl Airport 71 54 66 48 / 50 10 10 0 Stinson Muni Airport 73 56 67 49 / 50 10 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...29 Aviation...17
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 252 AM CDT Sun Mar 17 2024 TXZ171>173-183>194-202>209-217>225-228-180800- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 252 AM CDT Sun Mar 17 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Chances of thunderstorms continue today. There is a possibility of isolated strong to severe storms. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters please report any severe weather to the National Weather Service.
Special Weather Statement
National Weather Service Austin/San Antonio TX
716 AM CDT Sun Mar 17 2024
TXZ185>187-171300-
Kerr TX-Real TX-Bandera TX-
716 AM CDT Sun Mar 17 2024
...A strong thunderstorm will impact portions of northwestern
Bandera, west central Kerr and east central Real Counties through 800
AM CDT
...
At 715 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tuff, or near Leakey, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lost Maples State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2975 9971 2981 9976 3004 9950 2986 9936
TIME...MOT...LOC 1215Z 236DEG 22KT 2980 9969
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
OBSpecial Weather Statement
National Weather Service Austin/San Antonio TX
952 AM CDT Sun Mar 17 2024
TXZ189-206-171515-
Comal TX-Kendall TX-
952 AM CDT Sun Mar 17 2024
...A strong thunderstorm will impact portions of east central Kendall
and northwestern Comal Counties through 1015 AM CDT
...
At 952 AM CDT, Doppler radar was tracking a strong thunderstorm over
Guadalupe River State Park, or 13 miles northeast of Boerne, moving
east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Canyon Lake, Guadalupe River State Park, Spring Branch, Bergheim,
Startzville, and Honey Creek State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2996 9827 2984 9827 2982 9857 2991 9859
2998 9845 2994 9841 3001 9833
TIME...MOT...LOC 1452Z 251DEG 23KT 2988 9853
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
29Special Weather Statement
National Weather Service Austin/San Antonio TX
1012 AM CDT Sun Mar 17 2024
TXZ220-171545-
Atascosa TX-
1012 AM CDT Sun Mar 17 2024
...A strong thunderstorm will impact portions of southeastern
Atascosa County through 1045 AM CDT
...
At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Crowther, or 8 miles southwest of Campbellton, moving northeast at 35
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Campbellton, Fashing, and Peggy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2864 9834 2865 9846 2889 9820 2879 9810
2862 9833
TIME...MOT...LOC 1512Z 232DEG 31KT 2864 9839
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
29Special Weather Statement
National Weather Service Austin/San Antonio TX
1043 AM CDT Sun Mar 17 2024
TXZ206-171615-
Comal TX-
1043 AM CDT Sun Mar 17 2024
...A strong thunderstorm will impact portions of southeastern Comal
County through 1115 AM CDT
...
At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Ridge, or 7 miles north of Selma, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
New Braunfels, Canyon Lake, and Bulverde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2978 9817 2970 9814 2965 9832 2970 9837
2971 9834 2972 9834 2974 9836 2984 9826
TIME...MOT...LOC 1543Z 236DEG 15KT 2969 9833
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
29The Austin/San Antonio radar (KEWX), 29 km away, was scanning. The volume nearest the first event began at 15:50 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced penny size hail near Natural Bridge Caverns.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164341.